How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog Veterinary
Satisfied Customers: 30032
Experience:  UC Davis graduate, emphasis in dermatology, internal medicine, pain management
14008320
Type Your Dog Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

My 4 yr old Airedale just got a rabies and dhpp booster. Now

Customer Question

My 4 yr old Airedale just got a rabies and dhpp booster. Now he's had diarrhea for several days
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Andy replied 1 year ago.

Hello,

I am sorry to hear about this concern for Olly.

Well, we have to be careful not to assume the diarrhea is due to the vaccines, although temporary diarrhea can be a reaction.

My primary concerns for diarrhea with or without blood include:
- Dietary indiscretion (eating something you do not know about)
- Stomach or intestinal foreign body
- Something that was given to them (new food, new treat, human food)
- Intestinal parasitism (not just the worms, but the microscopic bugs like Giardia and Coccidia). They can cause vomiting also.
- Toxin exposure would be less likely, unless you have reason to suspect exposure to a chemical.
- Less commonly, endocrine diseases.
If a fecal test has not been done in the past 1 year, that would be a very good idea!

To help diarrhea you can give some pepto-bismol, but I strongly discourage using it repeatedly as it can cover up a more serious problem. Pepto-Bismol or Kaopectate
You can give it every 8 hours. The average dose is 1ml per pound of body weight, and that is the TOTAL dose for the day. So, if a pet weighs 30 pounds, they would get a total of 30ml a day or 10ml every 8 hours. This is dosing for regular strength Pepto-Bismol. If you use maximum strength liquid, give half as much.

Otherwise, 4 days is worth a vet recheck evaluation and they would likely prescribe some medication like flagyl (metronidazole), which would be great.

Good Luck!

Dr. Andy